Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 351, NWS Blacksburg, VA

July 22, 20084 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2008, 8:19 AM EDT for 4 counties in Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2008, 8:19 AM EDT (12:19 UTC)
Expired
Jul 22, 2008, 8:57 AM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, VA, Bath County, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:27 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 22, 6:27 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 AM EDT TUE JUL 22 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL SLIDE SOUTHEAST INTO THE OHIO VALLEY TODAY
AND THEN INTO OUR AREA ON WEDNESDAY. SCATTERED STRONG THUNDERSTORMS
AREA EXPECTED TODAY WITH MORE NUMEROUS STORMS EXPECTED ON
WEDNESDAY. WEAK HIGH PRESSURE SHOULD BUILD IN BEHIND THE FRONT ON
THURSDAY BRINGING DRIER WEATHER FOR WEEKS END.

&&

.NEAR TERM /THROUGH TONIGHT/...
WATCHING A COUPLE OF FEATURES OVERNIGHT THAT COULD GENERATE SOME
STRONG STORMS DURING THE AFTERNOON AND EVENING HOURS. ONE FEATURE IS
A DECAYING MCS MOVED ACROSS NORTHERN VIRGINIA OVERNIGHT. THIS
SYSTEM COULD LAY DOWN A RESIDUAL BOUNDARY TO OUR NORTH WITH A LINE
OF CONVECTION FIRING ALONG IT LATER TODAY. WITH AN ABUNDANT AMOUNT
OF MOIST AND MOSTLY CLEAR SKIES EXPECTED TODAY...INSTABILITIES
WILL RUN HIGH WITH AFTERNOON HEATING. FORECAST SOUNDINGS ALSO
SHOWING AN INVERTED-V PROFILE IN THE AFTERNOON SO ANY STORMS THAT
DO DEVELOP WILL HAVE THE POTENTIAL TO GENERATE DAMAGING WINDS.

ANOTHER FEATURE WE ARE WATCHING IS A MATURE MCS MOVING INTO THE OHIO
VALLEY. WITH CORFIDI VECTORS BEING WESTERLY...THIS SYSTEM WILL
APPROACH THE AREA TOWARDS MORNING. MODELS SHOWING THIS FEATURE
FALLING APART OVERNIGHT AS IT MOVES INTO KENTUCKY. IF CORRECT...WE
WILL NEED TO WATCH FOR STORMS FIRING ALONG THIS RESIDUAL BOUNDARY
TODAY.

850 MB TEMPERATURES RUNNING AROUND +22C AND SURFACE DEW POINTS IN
THE MID 60S TO LOWER 70S WILL BRING ABOUT HOT AND HUMID CONDITIONS
TO THE AREA. WITH STORMS NOT EXPECTED TO IGNITE UNTIL LATE IN THE
AFTERNOON...TEMPERATURES IN THE 80S AND 90S ARE POSSIBLE WITH TRIPLE
DIGITS EXPECTED IN THE PIEDMONT. HEAT INDICES WILL ALSO RUN WARM
WITH 90S ACROSS MOST OF THE AREA AND 100-104F IN THE PIEDMONT.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
MORE STRONG STORMS CAN BE EXPECTED ON WEDNESDAY AS A COLD FRONT
APPROACHES THE REGION DURING THE AFTERNOON. THE AREA...ESPECIALLY IN
THE EAST...WILL BE IN THE ENTRANCE REGION OF THE LOW LEVEL JET. THE
COMBINATION OF THE FRONT AND JET DYNAMICS WILL BRING ABOUT ANOTHER
ROUND OF SEVERE WEATHER AND HEAVY DOWNPOURS TO THE REGION.
PROGRESSION OF THE FRONT MAY BE SLOW TO MOVE TO THE EAST COAST SO
WILL HANG ON TO SOME POPS IN THE PIEDMONT THURSDAY MORNING.

DRIER SLIGHTLY COOLER AIR WILL MOVING INTO THE REGION ON THURSDAY.
BY FRIDAY...THETA-E BOUNDARY BUCKLES BACK TO THE NORTH WITH HEAT AND
HUMIDITY INCREASING INTO THE WEEKEND.

DEPENDING ON THE TIMING OF PRECIPITATION INTO THE AREA...WE COULD
SEE A WIDE RANGE IN TEMPERATURES ACROSS THE AREA. TEMPERATURES COULD
RANGE FROM THE LOWER TO MID 70S IN THE GREENBRIER VALLEY TO LOWER 90S
IN THE PIEDMONT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
PATTERN CHANGE WILL TAKE SHAPE OVER THE LONG TERM...WITH A TROUGH
BUILDING ACROSS THE GREAT LAKES AND MIDDLE ATLANTIC...WITH
ADDITIONAL DISTURBANCES DUMPING INTO THE WESTERN PERIPHERY OF THE
UPPER TROUGH. CONSIDERING THE MJO IS MAY BE APPROACHING PHASE
4...THIS SEEMS EVEN MORE LIKELY...WITH PERHAPS NORMAL OR SLIGHTLY
BELOW NORMAL TEMPS AT THE BEGINNING OF NEXT WEEK. TRYING TO TIME
THE INDIVIDUAL AMPLIFYING SHRT WAVES AND FRONTAL PASSAGES PROVES
DIFFICULT THIS WEEKEND...HOWEVER THE REGION SHOULD DRY OUT INTO
THE BEGINNING OF NEXT WEEK.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
SLOWLY WEAKENING MCS APPROACHING OUR NORTHWESTERN COUNTIES AND
COULD AFFECT BLF/LWB BETWEEN 12Z AND 14Z...BUT ACTIVITY SHUD
CONTINUE TO WEAKEN AS IT GETS CLOSER. STILL BLF/LWB MAY SEE SOME
CONVECTION WITH HEAVY RAIN AND GUSTY WINDS EARLY TODAY BEFORE THE
COMPLEX DISSIPATES. REDEVELOPMENT ALONG OUTFLOW FROM THIS
APPROACHING MCS IS QUITE POSSIBLE ACROSS OUR CWA THIS AFTERNOON
AND BOTH THE GFS AND NAM ARE SHOWING THIS...SO FEEL PRETTY
CONFIDENT THAT CONVECTION WILL BE SCTD ACROSS THE CWA THIS AFTN
AND INTO THE EVENING HOURS. BEST CHANCES HOWEVER APPEAR TO BE IN
THE WEST THRU THE 24 HOUR PERIOD.

THE CHANCE OF CONVECTION REMAINS RELATIVELY HIGH THROUGH WED
EVENING WHEN A STRONG FRONT MOVES THRU. BEHIND THE FRONT THU AND
FRI WE GO BACK TO DRY AND CALM CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...RCS
LONG TERM...KM
AVIATION...JH/JS
Hazardous weather outlook, Jul 22, 3:40 AM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EDT TUE JUL 22 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-230745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
340 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SCATTERED SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS.

HEAT INDICES WILL RUN HIGH THIS AFTERNOON WITH 90S ACROSS MOST OF
THE AREA TO 100 TO 104 IN THE PIEDMONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING AND AGAIN ON WEDNESDAY.

RCS

In the hours before

Special weather statement, Jul 22, 7:16 AM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 AM EDT TUE JUL 22 2008

VAZ020-WVZ045-221215-
BATH VA-GREENBRIER WV-
716 AM EDT TUE JUL 22 2008

AT 713 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF RENICK...OR ABOUT OVER
LEONARD...MOVING EAST AT 38 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...BEARTOWN STATE PARK...RORER AT 725 AM EDT...NEOLA AT 740 AM
EDT...LAKE MOOMAW AT 755 AM EDT...BACOVA JUNCTION...CALLISON AT 800
AM EDT...HOT SPRINGS...INGALLS FIELD AT 805 AM EDT...WARM SPRINGS AT
810 AM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM ALONG
WITH WIND GUSTS TO 45 MPH. A QUICK ONE HALF INCH OF RAIN COULD ALSO
FALL FROM NORTHEAST GREENBRIER COUNTY INTO BATH COUNTY.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES OR WARNINGS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:41 AM EDTSevere Thunderstorm WarningRNKAlleghany, Bath47 min
Jul 22, 5:34 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe56 min
Jul 22, 5:44 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt52 min
Jul 22, 6:47 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt58 min
Jul 22, 6:52 PM EDTSevere Thunderstorm WarningRNKHenry53 min
Jul 22, 6:59 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville61 min
Jul 22, 7:13 PM EDTSevere Thunderstorm WarningRNKPatrick30 min
Jul 22, 7:34 PM EDTSevere Thunderstorm WarningRNKPittsylvania56 min
Jul 22, 7:42 PM EDTSevere Thunderstorm WarningRNKTazewell93 min
Jul 22, 7:44 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville61 min
Jul 22, 7:47 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe75 min
Jul 22, 7:54 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt66 min
Jul 22, 7:57 PM EDTSevere Thunderstorm WarningRNKPittsylvania54 min
Jul 22, 5:05 PM EDTSevere Thunderstorm WarningRNKCaswell55 min
Jul 22, 6:16 PM EDTSevere Thunderstorm WarningRNKCaswell59 min
Jul 22, 7:04 PM EDTSevere Thunderstorm WarningRNKAshe33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.